Drug-Induced Lupus Erythematosus Treatment & Management

Updated: Jun 23, 2020
  • Author: Catharine Lisa Kauffman, MD, FACP; Chief Editor: Dirk M Elston, MD  more...
  • Print
Treatment

Medical Care

Symptoms of drug-induced lupus erythematosus (DILE) usually clear within weeks of stopping the culprit drug; however, residual antibodies may persist for extended periods after discontinuance of the identified causative agent. Generally, no other specific treatments are known.

Hydroxychloroquine has been reported both as a causative agent of DILE in some patients [3] and as an oral treatment of DILE for others. [19, 25] Since administration of hydroxychloroquine presents a risk for exacerbating the symptoms of DILE, it is advised to focus treatment primarily through the discontinuation of the offending drug, and, if possible, prevent the introduction of new medications that could lead to a reoccurrence of DILE.

If patients with DILE are given anti-inflammatory medication, this may mask the symptoms and thus potentially result in misdiagnosis. Low doses of systemic corticosteroids may be prescribed for short periods if the symptoms of DILE are severe (eg, polyarthritis resulting in debilitating inflammation in many joints simultaneously).

No specific activity restrictions are recommended. Normal activity may resume when arthralgias and myalgias resolve.

Monitor antinuclear antibody levels—anti-ssDNA, anti-dsDNA, and antihistone antibody levels—serum complement levels, and urinalysis findings. Continue to monitor cardiac, renal, and pulmonary function if any of these were initially involved.